Thunderstorm Wind, Big Stone
- When
- June 21, 4:05 PM CST
- Where
- Big Stone County, 0.49 mi E of Ortonville
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- COOP Observer
- Coordinates
- 45.320, -96.440
Many large trees were downed by eighty mph winds.
A line of thunderstorms/bow echo raced through Big Stone county bringing damage to the area. Many trees were downed along with many structures damaged or destroyed mainly in and around Ortonville by estimated eighty mph winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
A line of thunderstorms/bow echo raced through Big Stone county bringing damage to the area. Many trees were downed along with many structures damaged or destroyed mainly in and around Ortonville by estimated eighty mph winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jun 21, 2:43 PM CST, 1 hour 22 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
343 PM CDT FRI JUN 21 2013
.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT
DUE TO ONGOING SEVERE STORMS...THIS DISCUSSION WILL BE BRIEF. A
SHORT WAVE TROUGH MOVING ALONG MID LEVEL MOISTURE GRADIENT HAS
RESULTED IN SEVERE STORMS FOR THE SE CWA. LARGE HAIL AND DAMAGING
WINDS WILL BE THE MAIN THREAT...BUT CAN NOT RULE OUT A TORNADO OR
TOO. ADDITIONAL SHORT WAVE ACTIVITY MOVING INTO EXTREME WESTERN
SOUTH DAKOTA...WITH ANOTHER ROUND OF STORMS POSSIBLE. WITH VERY HIGH
PWATS PLUS ONGOING CONVECTION THE EASTERN HALF OF THE CWA IS NOW
UNDER A FLASH FLOOD WATCH UNTIL 12Z SATURDAY.
INVERTED SURFACE TROUGH ALONG WITH UPPER LEVEL SUPPORT WILL RESULT
IN ANOTHER ROUND OF STRONG TO SEVERE STORMS FOR THE EASTERN CWA ON
SATURDAY. THE SURFACE LOW WILL FINALLY TRACK INTO NORTHER
MINNESOTA ON SUNDAY...WITH WRAP AROUND SHOWERS POSSIBLE.
.LONG TERM...MONDAY THROUGH FRIDAY
THE LONG TERM TRANSITIONS FROM WET TO DRY FROM MONDAY THROUGH
FRIDAY AS THE UPPER LEVEL FLOW GOES FROM SOUTHWEST TO NORTHWEST.
THE SOUTHWEST FLOW WILL BRING A COUPLE SHORT WAVES ACROSS THE
REGION FROM MONDAY THROUGH TUESDAY NIGHT. THIS WILL BRING A COUPLE
CHANCES OF THUNDERSTORMS THROUGH THIS TIME PERIOD. UPPER LEVEL
RIDGING BUILDS UP ACROSS THE WESTERN US FROM THE MIDDLE TO LATE IN
THE WEEK WITH AN UPPER LEVEL HIGH PRESSURE AREA CLOSING OFF ACROSS
THE SOUTHWEST US. THIS WILL PUT OUR AREA IN DRIER AND SOMEWHAT
COOLER NORTHWEST FLOW. VERY WARM TO HOT TEMPERATURES WILL CONTINUE
FROM MONDAY THROUGH WEDNESDAY WITH COOLER TEMPERATURES EAST IN THE
REGION FOR THURSDAY AND FRIDAY. HIGHS MAY ONLY BE IN THE MID TO
UPPER 70S EAST IN THE CWA ON FRIDAY.
&&
.AVIATION...
18Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS
SHORT WAVE TROUGH LIFTING OVER THE REGION THROUGH THE EVENING
ALONG WITH A WARM FRONT PUSHING NORTH WILL BRING NUMEROUS SHOWERS
AND THUNDERSTORMS TO THE REGION. IT LOOKS LIKE ALL TERMINALS WILL
BE AFFECTED AT OR IN THE VICINITY WITH RAIN ALONG WITH THUNDER
INTO THE EVENING HOURS AS THIS PASSES THROUGH. SOME MVFR
VISIBILITIES ALONG WITH GUSTY WINDS ARE EXPECTED WITH THE STORMS.
OTHERWISE...AFTER THE STORMS PASS EXPECT VFR MOSTLY CLEAR SKIES IN
BEHIND LATER THIS EVENING AND SATURDAY MORNING.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR BROWN-CLARK-
CODINGTON-DAY-DEUEL-GRANT-HAMLIN-MARSHALL-ROBERTS-SPINK.
MN...FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR BIG STONE-
TRAVERSE.
&&
SHORT TERM...SD
LONG TERM...MOHR
AVIATION...MOHR
WEATHER.GOV/ABERDEENHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 508 AM CDT FRI JUN 21 2013 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-221015- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 508 AM CDT FRI JUN 21 2013 /408 AM MDT FRI JUN 21 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT ALL THE INGREDIENTS WILL BE IN PLACE FOR SEVERE THUNDERSTORMS TODAY. STORMS ARE EXPECTED TO DEVELOP NORTH OF A WARM FRONT AND TRACK FROM WEST TO EAST ACROSS THE REGION. LARGE HAIL...STRONG WINDS...HEAVY RAIN AND TORNADOES ARE ALL POSSIBLE TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ANOTHER ROUND OF STRONG TO SEVERE THUNDERSTORMS IS LIKELY ON SATURDAY BEFORE THE LOW PRESSURE SYSTEM MOVES OUT OF THE REGION ON SUNDAY. THE ACTIVE WEATHER PATTERN CONTINUES INTO NEXT WEEK HOWEVER...WITH ADDITIONAL CHANCES FOR THUNDERSTORMS POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY TODAY. SERR
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
408 PM CDT FRI JUN 21 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0407 PM TSTM WND GST WATERTOWN 44.91N 97.17W
06/21/2013 M64 MPH CODINGTON SD ASOS
&&
EVENT NUMBER ABR1300596
KGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
417 PM CDT FRI JUN 21 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM TSTM WND DMG VIENNA 44.70N 97.50W
06/21/2013 CLARK SD EMERGENCY MNGR
TREES DOWN BLOCKING HIWAY. TREES ALSO DOWN AT WILLOW
LAKE. 2 TO 3 MILES EAST OF WILLOW LAKE A GRAIN BIN
COLLAPSED.
&&
EVENT NUMBER ABR1300597
KGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
422 PM CDT FRI JUN 21 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM TSTM WND GST WATERTOWN 44.91N 97.17W
06/21/2013 M82 MPH CODINGTON SD ASOS
&&
EVENT NUMBER ABR1300598
KGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
434 PM CDT FRI JUN 21 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0343 PM TSTM WND DMG 3 W STONE BRIDGE 44.60N 97.12W
06/21/2013 HAMLIN SD STORM CHASER
MAJOR DAMAGE REPORTED TO BUILDINGS AND BARRNS AT THE
INTERSECTION OF HIGHWAYS 81 AND 28
&&
EVENT NUMBER ABR1300599
SCARLETTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
436 PM CDT FRI JUN 21 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM FLASH FLOOD WATERTOWN 44.91N 97.17W
06/21/2013 CODINGTON SD EMERGENCY MNGR
EMERGENCY MANAGER REPORTS MAJOR STREET FLOODING IN
WATERTOWN.
&&
EVENT NUMBER ABR1300600
TDKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
501 PM CDT FRI JUN 21 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM TSTM WND DMG CLEAR LAKE 44.77N 96.68W
06/21/2013 DEUEL SD TRAINED SPOTTER
TRAINED SPOTTER REPORTED MAJOR TREE AND STRUCTURAL
DAMAGE IN AND AROUND CLEAR LAKE
&&
EVENT NUMBER ABR1300601
SCARLETTThe Aberdeen radar (KABR), 155 km away, was scanning. The volume nearest the first event began at 22:05 UTC.
6 thunderstorm wind. Local standard time, as filed.
Many large trees were downed by eighty mph winds.
Eighty mph winds brought several trees and power lines down in Ortonville. Also part of a roof and wall of a building were damaged.
Eighty mph winds caused major damage in and around Ortonville with numerous trees down, some roofs destroyed, along with many grain bins damaged.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2013Every state in 2013This day in weather historyWarnings in Minnesota, June 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 464052, 464089, 464090, 464094, 464067, 464085.